Alopecia induced by lopinavir plus ritonavir therapy in an HIV patient.
Infectious Diseases Unit, Tzanio General Hospital of Piraeus, Piraeus, Greece.Journal of drugs in dermatology: JDD (Impact Factor: 1.45). 08/2007; 6(7):742-3.
The most commonly reported side effects related to lopinavir/ritonavir are diarrhea, vomiting, headache, nausea, and increased serum triglycerides and cholesterol levels. About 4% of the patients prescribed lopinavir/ritonavir stop taking it because of side effects. Alopecia, generally involving the scalp, has been reported in patients with HIV infection treated with indinavir but not with lopinavir/ritonavir. We present a 62-year-old man with HIV infection, stage B2, who experienced alopecia totalis of his scalp, eyebrows, and eyelashes beginning 18 months after initiating antiretroviral treatment including lopinavir/ritonavir. No hair loss on the arms, legs, and pubic area was observed. Our patient's drug regimen consisted of lopinavir/ritonavir, efavirenz, and stavudine; in addition, the patient was receiving treatment for diabetes with glivenclamide and metformin for the last 3 years. These drugs have not been shown to cause alopecia. Alopecia reversed completely 2 months after substituting nelfinavir for lopinavir/ritonavir without any other change of treatment and his eyelashes and eyebrows grew back as well. To our knowledge, this is the second case of lopinavir/ritonavir-associated alopecia totalis reported in the international literature.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.